How freely do you use Naloxone?

Aidey

Community Leader Emeritus
4,800
11
38
Yup, for sure. The doc figured that he was too hypoxic to wake up even if the narcan have any affect.
 

STXmedic

Forum Burnout
Premium Member
5,018
1,356
113
Just had to give it to two patients on the same run. One was respiratory arrest, IV naloxone woke her right up; the friend was having moderate effects, but refusing to be transported, so she got an IM dose before we left. So yeah, I'd say we give it pretty freely here :p
 

Jon

Administrator
Community Leader
8,009
58
48
Anyone have intranasal narcan?
We do!

Earlier this year, I saw it take an OD from apniec to CAOx4, able to walk down the stairs to the stretcher on his own (not my doing). I like the lack of needles, and the absorption seems to be rapid enough, yet gradual enough that they don't wake up puking and fighting.
 

NomadicMedic

I know a guy who knows a guy.
12,086
6,835
113
Yep. We have IN Narcan also. I haven't used it yet. I haven't had an opiate OD in a while.


Sent from my iPhone.
 

Aidey

Community Leader Emeritus
4,800
11
38
We 3. I've found it works great, aside from the patient mentioned above.
 

Jon

Administrator
Community Leader
8,009
58
48
My question to you is how freely do you use naloxone in the treatment of patients with an acute presentation of ALOC? Mainly in a scenario where you can't rule in or rule out narcotics as the cause. I ask because I have always been one to use naloxone only if they are altered with - known narcotic use, respiratory depression, or significant papillary findings. The new partner I am working with likes to use it on every patient who is altered with unknown etiology. Thoughts?
As for the OP's question - I take it as I see it. Sometimes I'll push it as a "why not", often I don't. It depends on the actual call. If it's "grandma won't wake up" at the SNF, if Grandma isn't covered in Fentanyl patches, I'm probably not going to push it "just because". If my patient is found down on the street at 3am Saturday with no obvious trauma and apnea? They'll get a dose on the way to the trauma center.

PA's protocols allow of up to 2mg IN/IV/IM/IO Narcan. Protocols encourage it's use for AMS tx when "evidence of opioid overdose" is present (decreased respiration, pupil constriction, track marks, and/or presence of drug paraphernalia - from PA ALS Protocol 7002). The protocols also cover use when no other EMS-treatable cause of AMS is present (not hypoxic, not hypoglycemic, etc).
 

DrParasite

The fire extinguisher is not just for show
6,191
2,046
113
Why would you give an ALOC patient with no respiratory depression Naloxone anyway? A patient not in opioid withdrawal is a comfortable and complaint patient.
so I can wake up the OD patient with some naloxone and they can walk down the 3 flights of stairs to the waiting cot under their own power, or I can hurt my back carrying said OD patient down to the cot..... quick someone grab me the Naloxone!!!
 

MasterIntubator

Forum Captain
340
0
0
so I can wake up the OD patient with some naloxone and they can walk down the 3 flights of stairs to the waiting cot under their own power, or I can hurt my back carrying said OD patient down to the cot..... quick someone grab me the Naloxone!!!


Sure would be nice.... but That is not always guaranteed... You may get 1: The runner... 2: the fighter.... 3: the vomiter... 4: the crying whiner who complains and refuses to go anywhere making your scene times 5x what they should be because now they are legally competent and now you gotta get LEO involved and make a great case to take them by force - which you may get any way... I would love to get that compliant pt after reversal telling me how much they love me and that they will do anything I say..... <sigh>
 

Shishkabob

Forum Chief
8,264
32
48
Or just wait a little longer till they become unconscious again because the half-life of Narcan is less than that of the drugs it reverses.


Then atleast you know it's most likely a narcotic induced loss of consciousness, and not a potentially more dangerous cause.
 

jjesusfreak01

Forum Deputy Chief
1,344
2
36
Different systems seem to have different answers to this situation. It seems like places that see a lot of opiate ODs often encourage their providers to use large doses of narcan and "treat and release". This was less common where I worked.

Or just wait a little longer till they become unconscious again because the half-life of Narcan is less than that of the drugs it reverses.

And this is why opiate ODs don't get to refuse in Wake County...extreme risk of secondary OD when the narcan wears off, or worse, we release them and they redose themselves because we killed their high, the narcan wears off, and then they're dead.
 
Top